Cases of tetanus showing clinical features compatible with a syndrome of sympathetic hyperactivity have previously been observed,1,2 although it was only recently that Kerr et al3 provided some evidence that the source was the sympathetic nervous system. The presence of the syndrome has been considered to denote a relatively poor prognosis,4 and therapy has been aimed at suppressing the hyperactivity to decrease mortality.5 We treated a particularly severe form of this complication with successful therapy.
A 38-year-old woman was admitted to the Johannesburg Hospital on July 8, 1970. Six weeks prior to admission, she developed an "influenza-like" illness for which she received a course of penicillin injections. Two days before being admitted to the hospital, she consulted her doctor about her complaints of severe backache and a sensation of stiffness in the mouth. She was given trifluoperazine hydrochloride and diazepam and was told to